Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 55, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 28, 1997, 1:54 PM EDT for Clinton County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 28, 1997, 1:54 PM EDT (17:54 UTC)
- Expired
- Aug 28, 1997, 3:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Clinton County, NY
The radar
The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:20 PM EDT | Hail 0.88 | Plattsburgh, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 281755 RRA SVRBTV NYC019-281900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 154 PM EDT THU AUG 28 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH NEW YORK ...CLINTON COUNTY AT 153 PM...A SEVERE THUNDERSTORM WAS NEAR PLATTSBURGH NEW YORK. THIS STORM WILL DRIFT TO THE SOUTHEAST...AFFECTING THE WESTERN SHORES OF LAKE CHAMPLAIN THROUGH 230 PM. THIS INCLUDES PERU AND KEESEVILLE. IF YOU ARE RECREATING IN OR NEAR THE LAKE...YOU SHOULD MOVE INSIDE A SAFE INDOOR SHELTER AT ONCE. STAY AWAY FROM THE WATER. BOATERS SHOULD SEEK SHELTER IN A HARBOR OR COVE UNTIL THE THUNDERSTORMS HAVE CLEARED YOUR AREA. STRONG THUNDERSTORM WINDS AND ROUGH WATER COULD EASILY OVERTURN SMALLER CRAFT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 10:24 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 28, 10:24 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1000 AM EDT THU AUG 28 1997 CONSIDERABLE INSTABILITY THIS AFTERNOON (CAPES IN 500 TO 1000 RANGE...NEAR 2000 ON NGM) AND MOISTURE PLENTIFUL. ALSO HAVE WET BULB ZERO HEIGHTS OF AROUND 7 KFT. WIND FIELDS NOT SIGNIFICANT (YET THEY WERE LIGHT YESTERDAY AND HAD TWO WIND DAMAGE REPORTS ACROSS CWA). PRECIPITABLE WATER OF JUST OVER 1 INCH. CURRENTLY TRW JUST NORTH OF CANADIAN BORDER. OCCLUSION APPEARS TO HAVE MADE IT INTO ST LAWRENCE VALLEY. SHOULD CLEAR FORECAST AREA THIS EVENING. MOISTURE FLUX DIVERGENCE INDICATES LINE OF TRW WILL FIRE UP ACROSS SOUTHERN AND CENTRAL/EASTERN VERMONT IN 18Z-21Z TIME FRAME. FORECAST SUGGESTIONS... THIS AFTERNOON...CLOUDS MIXING WITH A FEW BREAKS OF HAZY SUNSHINE. THUNDERSTORMS LIKELY (CHANCE SHOWERS OR THUNDERSTORMS FOR ST LAWRENCE VALLEY). HUMID...HIGH IN THE MID 70S. SOUTH TO SOUTHWEST WIND 5 TO 15 MPH. DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:12 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 33 min |
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.